Maine, 2025Flood in Maine, March 18 to 21, 2025
March 18 to 21, 2025 · NWS CAR · 1 event in 1 county or zone
during the afternoon of the 18th and persisted into the afternoon of the 21st. Flooding developed in the vicinity of the ice jam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam developed on the Pleasant River...in the vicinity of the Pleasant Street Bridge in Milo...during the afternoon of the 18th and persisted into the afternoon of the 21st. Flooding developed in the vicinity of the ice jam. Pleasant River Road and Pleasant Street in Milo were both closed due to the flooding. Flood waters also reached low lying fields bordering the river. A few homes became isolated. The ice jam released during the afternoon of the 21st allowing river levels to fall and roads to re-open. Minor road damage did occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 18, 11:33 AM EST, 27 minutes earlier.
Area forecast discussion, Mar 18, 11:33 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1233 PM EDT Tue Mar 18 2025
.SYNOPSIS...
High pressure builds in Wednesday. A low pressure system
approaches Thursday and moves through the area Friday. Ridging
will build towards the area Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1232PM Update...No major changes to the forecast for this
update.
Previous Discussion...
Cold front continues to slowly move southeast out into the
Atlantic form coastal Washington county. Temperatures stay
relatively steady behind the cold front, with skies staying
overcast throughout the rest of the morning. Precipitation
continues to dwindle in the northern counties as dry air begins
to move in with a developing high pressure system to our
northwest. Precipitation continues to fall southeast of
Katahdin. Most of the falling precipitation is still rain in the
Downeast area, with a potential for a rain snow/mix, or very
brief freezing rain to occur as temperatures drop. With
northerly flow, radar reflectivity is showing some light
precipitation downslope of Katahdin, which may continue this
morning.
Front moves slowly, which may lead to some lingering
precipitation on coastal Washington county this morning into
this afternoon. High temperatures today are forecast to get up
into the 40s. Winds from the north, with some elevated gusts
today behind the front. High pressure builds in over the region
then, bringing mild and dry weather into the rest of the near
term period. Skies begin to clear out this evening, which,
along with relatively calm winds, could lead to some favorable
radiational cooling conditions throughout the forecast region.
Currently looking at lows in the 20s/30s, with isolated spots
going into the teens.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Surface high moves east through the Canadian Maritimes on Wednesday
with a mainly sunny start to the day. Increasing high clouds can be
expected during the afternoon in advance of an upper trough and
surface low approaching from the Great Lakes region. The flow both
at the surface and aloft, becomes more southerly with time Wednesday
night, leading to some increasing low level moisture advection. This
will lead to the potential for some stratus and patchy fog to
develop later Wednesday night and Thursday. The upper trough
continues to slowly approach during Thursday. Expect partly sunny to
mostly cloudy skies. High both Wednesday and Thursday will range
from the upper 40s to around 50 degrees.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Low pressure will develop to our south Thursday night. The 0Z GFS
and Canadian model tends to keep the low off to the south
through Friday and then out to sea Friday night. The 0Z EC takeS
the low northeasT through the Bay of Fundy and then through the
Canadian Maritimes Friday night. Expect rain later Thursday
night through Friday. The precipitation is expected to mix with
and change to snow across northern areas Friday evening before
tapering off late. The system move away later Friday night and
Saturday with brief ridging expected. A weak cold front crosses
the region later Saturday and Saturday night. This will be
followed by colder and drier air on Sunday. Another low
approaches Monday night with a chance of rain or snow.
Afternoon highs will be above normal Friday and Saturday and
then near normal Sunday and Monday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM:
KFVE/KCAR/KPQI/KHUL: VFR conditions forecast. Winds NW and
around 10 kts, with a few gusts up to 20 kt possible. Winds then
become variable this evening.
KBGR/KBHB Tonight...VFR conditions. Cloud ceilings
continue to lift this morning into afternoon. Winds N/NW at
5-10 kts. Gusts up to 25 kt possible in KBHB.
SHORT TERM:
Wed...VFR.
Wed night...VFR early all terminals, then MVFR or lower possible in
low clouds and patchy fog for KBGR/KBHB late.
Thu...MVFR or lower early KBGR/KBHB, then VFR.
Thu night through Fri...IFR. Low ceilings and rain.
Fri night...MVFR/IFR in rain mixing with snow at the Aroostook
terminals.
Sat...MVFR early, becoming VFR. Gusty NW wind.
&&
.MARINE...
NEAR TERM: Small Craft Advisory conditions forecast to continue
into Wednesday night due to winds and high sea heights.
Light rain showers this morning into the afternoon. Winds from
the N/NE at 15-20 kts this today, reducing to 10-15 kts by
tonight. Gusts up to 30 kt possible. Outer waters could see seas
from 6-8 ft, and inter-coastals could see seas 4-6 ft today.
SHORT TERM: Expect seas to remain around 5 ft across the outer most waters
through Wednesday afternoon, thus will extend the Small Craft Advisory
through Wednesday afternoon. Winds will remain below SCA levels
Wednesday night through Thursday with seas generally 4 to 5 ft.
Winds seas will then increase to SCA levels Thursday night
through Friday. Visibility will be reduced to 1 to 3 NM in
patchy fog later Wednesday night through early Thursday, and in
rain Thursday night and Friday.
&&
.HYDROLOGY...
Significant snowpack loss has occurred over the past few days.
A few inches of snow water equivalent remains, mainly in
sheltered, wooded areas from the Central Highlands north.
An increased period of snowmelt comes Thursday into Friday.
Thankfully, the natural flow under river ice is below normal
and river rises will remain gradual on the larger rivers, though
some smaller streams have risen faster. River ice will continue
to undergo weakening through thermal rot.
River ice is breaking up in many locations, leading to an
elevated risk for ice jam flooding through the next few days.
Rivers Downeast are increasingly becoming ice-free.
&&
.EQUIPMENT...
The ASOS in Caribou, KCAR, is down until further notice, and
current conditions will be unavailable. However, precipitation
and temperatures will be manually input into the daily climate
reports from a backup sensor.
Additionally, the AWOS in Presque Isle, KPQI, is scheduled to
be down for scheduled FAA maintenance during the day on
Wednesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 PM EDT Wednesday for ANZ050-051.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ052.
&&
Near Term...Brennan/LaFlash
Short Term...TWD
Long Term...TWD
Aviation...Brennan/LaFlash/TWD
Marine...Brennan/LaFlash/TWD
Hydrology...
Equipment...Hazardous weather outlook, Mar 18, 3:09 AM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
409 AM EDT Tue Mar 18 2025
MEZ001>006-010-011-031-032-191200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
409 AM EDT Tue Mar 18 2025
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.
.DAY ONE...Today and tonight.
Temperatures have fallen below freezing overnight, causing a threat
for icy travel conditions this morning, with the icy conditions
developing from north to south.
The recent warmth and rainfall has led to rising rivers, which is
leading to the break-up of thinning river ice. River levels will
continue to rise, even though temperatures will drop some and the
precipitation will come to an end tonight. Localized ice jam flooding
is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Ice jam threat will persist this week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-191200-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
409 AM EDT Tue Mar 18 2025
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-191200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
409 AM EDT Tue Mar 18 2025
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 18, 9:54 AM EST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
1054 AM EDT Tue Mar 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM Ice Jam Masardis 46.50N 68.36W
03/18/2025 Aroostook ME NWS Employee
Quarter mile long ice jam. Just below the
confluence of the St Croix stream. Water
moving around jam.
&&Flood, Piscataquis
- When
- March 18, 12:00 PM EST to March 21, 12:00 PM EST
- Where
- Piscataquis County, 1.8 mi NNW of Milo to 1.3 mi N of Milo
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 45.275, -68.989
An ice jam developed on the Pleasant River in Milo in the vicinity of the Pleasant Street Bridge. Flooding developed in the vicinity of the ice jam. Pleasant River Road and Pleasant Street were both closed due to the flooding. Flood waters also spilled on to low lying fields bordering the river. Water levels fell once the ice jam released. Minor road damage did occur.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in New Mexico, March 18 to 19, 2025$1.1 million · 71 kt wind · 25 events
- High Wind in Oklahoma, March 18 to 19, 202565 kt wind · 57 events
- High Wind in Texas, March 18 to 19, 2025$25,000 · 77 kt wind · 33 events
- Blizzard and High Wind in Nebraska, March 18 to 19, 202563 kt wind · 48 events
- Dust Storm and High Wind in Texas, March 18 to 19, 202569 kt wind · 45 events
- Dust Storm and High Wind in New Mexico, March 18, 20253 injured · 88 kt wind · 16 events
- Wildfire and Dust Storm in Texas, March 18 to 19, 202576 kt wind · 26 events
- Blizzard and High Wind in Kansas, March 18 to 19, 202561 kt wind · 15 events
- Strong Wind in Illinois, March 18, 2025$15,000 · 6 events
- Blizzard and High Wind in Kansas, March 18 to 19, 202561 kt wind · 12 events
- Winter Storm and Winter Weather in Colorado, March 18 to 19, 202510 events
- Drought in Oklahoma, March 18 to 31, 20259 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244457.